Texas, 2017Flash Flood and Hail in Texas, June 15, 2017
June 15, 2017 · NWS LUB · 14 events in 5 counties and zones
Very hot temperatures helped fuel scattered thunderstorms over the South Plains and also in the far southeast Texas Panhandle this afternoon. Some of these high-based storms acquired rotation and produced bursts of large hail, flooding and destructive downbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- $2.0 million
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot temperatures helped fuel scattered thunderstorms over the South Plains and also in the far southeast Texas Panhandle this afternoon. Some of these high-based storms acquired rotation and produced bursts of large hail, flooding and destructive downbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 2:13 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 15, 2:13 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
313 PM CDT Thu Jun 15 2017
.DISCUSSION...
Severe thunderstorms are the immediate concern this afternoon
shifting to heat Friday and Saturday.
Hi-res models have handled the initial thunderstorm development
pretty well giving to confidence to evolution this afternoon and
evening. Convective initiation has been along the surface trough
with better low level moisture downstream per surface dew point
temperatures in the low to mid 60s and MLCAPE values of 3000-4500
J/kg generally east of I-27. Impinging mid level speed max is
strong enough to produce 0-6 km bulk shear. This combo should lead
to some supercellular structure. A severe watch has already been
issued. It doesn't appear at this point that these storms will
organize into a broad MCS, so will keep precip chances in the
chance category.
After this evening, heat becomes the story. The subtropical upper
high centered over Mexico is still progged to amplify over the
western CONUS and become centered over AZ and NM by the end of the
weekend. The evolution of 500 mb heights don't tell the whole
story with progged 1000-500 mb thicknesses and 850/700 mb
temperatures better indicators of the heat that should expand
eastward over the forecast area. MOS has decreased its highs for
Friday, although not really certain why, and they are now a
decided outlier. Have discounted and run to the higher end of
model blend at this time. It will be warmer still on Saturday with
MOS in line with other guidance. This will put the counties on the
Caprock decidedly in Heat Advisory criteria, and with high
confidence have decided to pull the trigger and issue this
product well in advance.
A pretty healthy cold front is still expected to move through the
forecast area Sunday with timing now favoring it clearing before
noon. This should knock highs back to seasonal norms for Sunday
with a lingering effect into Monday. Focus for convection Sunday
afternoon is thus now expected to be south of the forecast area
with warm mid level temps the other major negative factor toward
precipitation.
Finally, model projections of thicknesses and mid level
temperatures suggest temperatures returning to widespread triple-
digit highs Wednesday and Thursday. Have trended above model blend
and a touch above MOS numbers which in turn are well above climo.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Saturday for TXZ021>024-
027>030-033>036-039>042.
&&
07
Hazardous weather outlook, Jun 15, 2:52 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
352 PM CDT Thu Jun 15 2017
TXZ021>044-162100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
352 PM CDT Thu Jun 15 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will move to the southeast across the
South Plains and Rolling Plains this afternoon and evening. Some
storms will become severe with hail up to 3 inches in diameter and
wind gusts in excess of 60 mph possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A heat advisory has been issued for Saturday for areas on the
Caprock, generally along and west of a Silverton to Post line, for
high temperatures of 105-109 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this evening.
Event by event
8 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Hockley
- When
- June 15, 3:18 PM CST to 3:45 PM CST
- Where
- Hockley County, 0.58 mi E of Levelland to 6 mi NW of Ropesville
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $22,000
- Reported by
- Mesonet
- Coordinates
- 33.580, -102.360
Multiple downbursts within a high-based supercell produced damage from Levelland southeast towards Ropesville. A Texas Tech University West Texas mesonet south of Levelland measured a gust to 69 mph at 1530 CST. These winds blew a large bay door off a welding shop in Levelland, downed several utility poles and broke many tree limbs as the storm moved southeast toward Ropesville.
Flash Flood, Hockley
- When
- June 15, 4:00 PM CST to 6:00 PM CST
- Where
- Hockley County, 4.36 mi NE of Arnett to 3.12 mi WNW of Ropesville
- Cause
- Heavy Rain
- Crop damage
- $2.0 million
- Reported by
- COOP Observer
- Coordinates
- 33.518, -102.240
Many roads between Levelland and Ropesville had sections covered by flowing water up to several feet deep at times. The torrential rainfall (estimated by radar as great as 4 inches in 30 minutes), completely washed away vast stretches of cotton, sorghum, and some corn fields. Initial estimates are that 2000 acres of cotton alone were lost. No roads were damaged from the floodwaters, however mud flows from area fields required extensive cleanup efforts before roads could be re-opened.
Hail, Hockley
- When
- June 15, 4:04 PM CST
- Where
- Hockley County, 0.69 mi S of Ropesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.410, -102.150
No damage accompanied the hail.
Hail, Hall
- When
- June 15, 4:27 PM CST
- Where
- Hall County, 6.49 mi SSW of Brice
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.620, -100.940
No reports of damage accompanied the hail.
Thunderstorm Wind, Hall
- When
- June 15, 4:50 PM CST
- Where
- Hall County, 4.18 mi S of Estelline
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.490, -100.440
Some tree branches were broken.
Thunderstorm Wind, Hall
- When
- June 15, 5:00 PM CST
- Where
- Hall County, 0.57 mi E of Estelline
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 34.550, -100.420
A semi-truck was blown over along Highway 287 near the Hall and Childress County line. The driver was unharmed.
Hail, Hall
- When
- June 15, 5:05 PM CST
- Where
- Hall County, 1.71 mi W of Turkey
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.400, -100.910
No reports of damage accompanied the hail.
Hail, Lynn
- When
- June 15, 5:10 PM CST to 5:20 PM CST
- Where
- Lynn County, Odonnell
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.970, -101.830
Hail of quarter to half dollar size fell for about ten minutes. No reports of damage accompanied the hail.
Thunderstorm Wind, Lynn
- When
- June 15, 5:10 PM CST
- Where
- Lynn County, 0.58 mi NNW of Odonnell to Odonnell
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.978, -101.833
Measured by a Texas Tech University West Texas mesonet. A storm spotter in O'Donnell also reported tree limbs of 8 inches in diameter snapped.
Thunderstorm Wind, Childress
- When
- June 15, 5:36 PM CST
- Where
- Childress County, 1.14 mi E of (Cds)childress Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.430, -100.280
Measured by the Childress ASOS.
Thunderstorm Wind, Childress
- When
- June 15, 5:46 PM CST
- Where
- Childress County, 2.76 mi N of Childress
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.460, -100.200
Measured by a Texas Tech University West Texas mesonet.
Hail, Childress
- When
- June 15, 6:00 PM CST
- Where
- Childress County, 2.15 mi SSW of Tell
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 34.340, -100.390
The hail caused minor damage to area crops.
Thunderstorm Wind, Childress
- When
- June 15, 6:00 PM CST
- Where
- Childress County, 2.15 mi SSW of Tell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.340, -100.390
A few tree limbs were downed.
Thunderstorm Wind, Motley
- When
- June 15, 6:15 PM CST
- Where
- Motley County, 0.69 mi S of Northfield
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.270, -100.600
Measured by a Texas Tech University West Texas mesonet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
- Lightning Strikes in Florida, June 15, 2017$150,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693639, 693631, 693633, 693634, 693647, 693641, 693635, 693636, 693642, 693649, 693650, 693638, 693643, 693651.